Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 232, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2008, 9:34 PM CDT for McIntosh County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2008, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 19, 2008, 10:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County McIntosh County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 200234
SVRBIS
NDC051-200330-
/O.NEW.KBIS.SV.W.0232.080720T0234Z-080720T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT SAT JUL 19 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1030 PM CDT
* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES NORTHWEST OF VENTURIA...OR 70 MILES
SOUTHEAST OF BISMARCK...AND MOVING EAST AT 31 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VENTURIA AND 7 MILES SOUTH OF DANZIG BY 950 PM CDT...
ASHLEY BY 1005 PM CDT...
QUARTER SIZED HAIL WAS REPORTED 12 MILES NORTH OF ZEELAND FROM THIS
STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4614 9901 4594 9901 4594 9966 4601 9983
4621 9971
TIME...MOT...LOC 0234Z 289DEG 27KT 4609 9971
$$
VINING2 follow-up statements
000
WWUS53 KBIS 200306
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT SAT JUL 19 2008
NDC051-200330-
/O.CON.KBIS.SV.W.0232.000000T0000Z-080720T0330Z/
MCINTOSH ND-
1004 PM CDT SAT JUL 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR MCINTOSH COUNTY...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ASHLEY...OR 69 MILES SOUTHWEST OF
JAMESTOWN...MOVING EAST AT 32 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN MCINTOSH COUNTY AT 1020 PM CDT
ANOTHER SEVERE STORM WAS LOCATED SOUTHWEST OF WISHEK AND WAS MOVING
SOUTHEAST AT 30 MPH. DANZIG IS IN THE PATH OF THIS STORM...AND
SHOULD BE NEAR DANZIG AROUND 1025 PM CDT.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4614 9901 4594 9901 4594 9966 4601 9983
4621 9971
TIME...MOT...LOC 0304Z 287DEG 28KT 4602 9934
$$
VINING000
WWUS53 KBIS 200323
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT SAT JUL 19 2008
NDC051-200330-
/O.CON.KBIS.SV.W.0232.000000T0000Z-080720T0330Z/
MCINTOSH ND-
1023 PM CDT SAT JUL 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN MCINTOSH COUNTY...
AT 1022 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED SOUTH OF
DANZIG...OR 69 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 35
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ASHLEY BY 1030 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4603 9963 4619 9957 4614 9901 4594 9901
4595 9959
TIME...MOT...LOC 0323Z 298DEG 31KT 4607 9949
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:27 PM CDT, 8 hours 7 minutes earlier.
Area forecast discussion, Jul 19, 1:27 PM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 127 PM CDT SAT JUL 19 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM ARE INTENSITY AND COVERAGE OF CONVECTION MOVING INTO NORTHWEST PORTION OF STATE. WRF REFLECTIVITY VERIFYING QUITE WELL ATTM AND WILL USE COMBINATION OF NAM PLACEMENT AND TIMING FOR POPS WHILE MOSTLY USED GFS NUMERICAL GUIDANCE FOR TEMPERATURES AND WINDS. CURRENTLY...CONVECTION APPROACHING NORTHWEST COUNTIES WITH MARGINALLY SEVERE PULSE THUNDERSTORMS ENTERING THE BORDER BEFORE 2 PM CDT. SURFACE TROUGH FROM SOUTHWEST NORTH DAKOTA NORTH-NORTHWEST INTO SASKATCHEWAN WITH MID LEVEL LOW SOUTHERN SASKATCHEWAN FORECAST TO MOVE EAST PUSHING SURFACE TROUGH EAST ALONG BORDER WITH CONVECTION VECTOR SLIGHTLY SOUTH OF EAST. SHORTWAVE MOVES INTO GREAT LAKES REACH OVERNIGHT AND SUNDAY WITH DRY HIGH PRESSURE BUILDING OVER NORTHERN PLAINS AND SHORTWAVE RIDGING FROM NORTHERN ROCKIES TO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA FOR A MAINLY DRY SUNDAY AND MONDAY. RIDGE LINE SLIDES EAST ON TUESDAY WITH SOUTHWEST FLOW AND SURFACE INVERTED TROUGH REACHING THE MONTANA AND DAKOTAS BORDER LATE TUESDAY AFTERNOON FOR NEXT SIGNIFICANT CHANCE OF PRECIP. TEMPERATURE REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. .LONG TERM...WEDNESDAY THROUGH SATURDAY A SHORT WAVE WILL MOVE INTO THE AREA ON WEDNESDAY...THEN LIFT INTO CANADA. WITH A BROAD LOW AMPLITUDE RIDGE DEVELOPING AFTERWARD. WILL KEY IN ON THE FIRST SYSTEM WHICH HAS THE BEST CHANCE OF PRECIP. WILL PUT A SLIGHT CHANCE OF TSTMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT...THEN KEEP THE FORECAST DRY FOR THE REMAINDER OF THE EXTENDED FORECAST ALTHOUGH BOTH MODELS HINT AT POTENTIAL PRECIP LATE IN THE FORECAST. TEMPERATURES WILL CONTINUE TO BE AROUND NORMAL. && .AVIATION...A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE SLOWLY EAST INTO MINNESOTA BY SUNDAY MORNING. THUNDERSTORMS WILL MOVE INTO NORTHWEST NORTH DAKOTA IN THE EARLY AFTERNOON THEN MOVE SLOWLY ACROSS THE STATE...DIMINISHING AFTER MIDNIGHT. SOME OF THE STORMS COULD BE SEVERE. IN ADDITION CENTRAL AND EASTERN NORTH DAKOTA HAVE SHOWERS AND A FEW THUNDERSTORMS WITH MARGINAL CELINGS AND ISOLATED AREAS OF 3 MI VISIBILITY IN HEAVIER RAIN. THE SHOWERS WILL MOVE NORTH WITH TIME...BUT DUE TO LIGHT WINDS...FOG AND LOW CLOUDS COULD RETURN LATER TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
Hazardous weather outlook, Jul 19, 4:49 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 449 AM CDT SAT JUL 19 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 449 AM CDT SAT JUL 19 2008 /349 AM MDT SAT JUL 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. THE BEST CHANCE LOOKS TO BE ACROSS THE NORTHWEST EARLY THIS AFTERNOON...THEN EXPANDING SOUTH AND EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS RETURN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
In the hours before
Local storm report, Jul 19, 6:46 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 4 W CENTER 47.12N 101.38W
07/19/2008 E1.00 INCH OLIVER ND LAW ENFORCEMENT
QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH
&&
LLPLocal storm report, Jul 19, 7:25 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 NW BISMARCK 46.84N 100.81W
07/19/2008 M2.00 INCH BURLEIGH ND NWS EMPLOYEE
TWO INCH HAIL AND GUSTY WIND
&&
LLPLocal storm report, Jul 19, 7:31 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 4 N BISMARCK 46.86N 100.77W
07/19/2008 M1.75 INCH BURLEIGH ND NWS EMPLOYEE
GOLF BALL SIZE HAIL FROM 721 TO 726 CDT
0728 PM HAIL 3 N BISMARCK 46.85N 100.77W
07/19/2008 E2.50 INCH BURLEIGH ND NWS EMPLOYEE
TENNIS BALL SIZE HAIL FROM 728 TO 731 CDT
&&
LLPLocal storm report, Jul 19, 7:34 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 4 NE BISMARCK 46.85N 100.71W
07/19/2008 E2.75 INCH BURLEIGH ND AMATEUR RADIO
BASEBALL SIZE HAIL AT CENTURY TRAILER PARK NE BISMARCK
&&
LLPLocal storm report, Jul 19, 7:38 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 ENE BISMARCK 46.83N 100.69W
07/19/2008 E2.75 INCH BURLEIGH ND NWS EMPLOYEE
BASEBALL SIZE HAIL NE SIDE OF BISMARCK 723 TO 730 CDT
&&
LLPLocal storm report, Jul 19, 7:40 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 4 NE BISMARCK 46.85N 100.71W
07/19/2008 E2.50 INCH BURLEIGH ND NWS EMPLOYEE
TENNIS BALL SIZE HAIL NE BISMARCK
&&
LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:38 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton, Sioux | 67 min |
| Jul 19, 8:22 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 53 min |
| Jul 19, 8:38 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 67 min |
| Jul 19, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 31 min |
| Jul 20, 12:12 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan | 44 min |
| Jul 20, 12:37 AM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 53 min |
| Jul 20, 12:52 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 52 min |
| Jul 20, 1:34 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 26 min |
| Jul 20, 6:20 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.